The possibility of drug interactions, direct toxicities, and contamination with active pharmaceutical agents are among the safety concerns about dietary and herbal supplements. Although there is a widespread public perception that herbs and botanical products in dietary supplements are safe, research has demonstrated that these products carry the same dangers as other pharmacologically active compounds. Interactions may occur between prescription drugs, over-the-counter drugs, dietary supplements, and even small molecules in food—making it a daunting challenge to identify all interactions that are of clinical concern.
Concerns about herb-drug interactions are often not based on rigorous research. Most herb-drug interactions identified in current sources are hypothetical, inferred from animal studies, cellular assays, or based on other indirect means; however, attention to this issue is needed for drugs with a narrow therapeutic index, such as cancer chemotherapeutic agents, warfarin, and digoxin.
To date, well-designed clinical studies evaluating herbal supplement-drug interactions are limited and sometimes inconclusive. This issue of the Digest provides information about several herbs and their potential interactions with other agents.
Herbal Supplement and Potential Interactions
Although concerns have been raised about possible interactions between black cohosh and various medications, based on the available clinical data, the risk of herb-interactions appears to be small.
Echinacea purpurea, Echinacea angustifolia, Echinacea pallida
Supplements formulated with standardized echinacea extracts appear to have little risk of interacting with most conventional drugs.
Based on available evidence, short-term use of garlic supplements pose only a limited risk of clinically important herb-drug interactions. However, prolonged exposure to concentrated garlic extracts may reduce the efficacy of drugs whose disposition depends on the human efflux transporter ABCB1. There has been some evidence that garlic may have an effect on the metabolism of the HIV antiviral drug saquinavir, but a 2012 review concluded that, overall, the herb-drug interaction risk for garlic is low.
There are some data from animal research to suggest that ginkgo can have an effect on the pharmacokinetics of several drugs; however, current available clinical evidence suggests that low doses do not pose a risk for clinically relevant herb-drug interactions.
Current evidence suggests that ginseng induces activity of the drug-metabolizing enzyme CYP3A in the liver and possibly the gastrointestinal tract. Patients taking Asian ginseng in combination with CYP3A substrates with narrow therapeutic ranges should be closely monitored for adequate therapeutic response to the substrate medication.
Goldenseal is a potent inhibitor of both CYP3A4 and CYP2D6 enzyme activity, and the potential for herb-drug interactions is high.
Only a few clinical studies have examined the interaction potential of kava, and the results have been mixed. There is some evidence that concomitant use of kava and CNS depressants can increase risk of drowsiness and motor reflex depression. However, a 2012 review concluded that kava supplements, when consumed per product label recommendations, are not likely to affect the efficacy or toxicity of medications.
St. John’s wort is a potent inducer of both cytochrome P-450 enzymes and intestinal P-glycoprotein. Clinically significant interactions have been documented with St. John’s wort and the immunosuppressant drug cyclosporine, the antiretroviral agent indinavir, oral contraceptives, coumadin, digoxin, and benzodiazepines, among others.